Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 248, NWS Cleveland, OH

August 27, 2003Stark County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 27, 2003, 8:24 AM EDT for Stark County, Ohio. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 8:24 AM EDT (12:24 UTC)
Expired
Aug 27, 2003, 9:00 AM EDT
In force
36 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Stark County, OH

The radar

The Pittsburgh radar (KPBZ), 80 km from the middle of the area, began a volume at 12:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 0.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1234 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 271224
SVRCLE
OHC151-271300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
824 AM EDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STARK COUNTY IN NORTHEAST OHIO...

* UNTIL 900 AM EDT

* AT 824 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTH OF EAST SPARTA...OR ABOUT 8 MILES
  SOUTH OF CANTON...MOVING EAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EAST SPARTA
  MINERVA
  WAYNESBURG

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4080 8140 4063 8147 4042 8079 4066 8068

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:40 AM EDT, 5 hours 44 minutes earlier.

Area forecast discussion, Aug 27, 2:40 AM EDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
240 AM EDT WED AUG 27 2003

ZNS WL BE ISSUED SHORTLY AND WL INCLUDE SVR TSTM WATCH # 898 UNTIL 8
AM EDT.

TSTMS CONTG AHD OF FNT ERY THIS MRNG. AREA STG TSTMS MOVG SE THRU
SERN PTN CWA ERY THIS MRNG FROM S CLE TO N CAK TO ARND YNG. MORE SCT
TSTMS WRN PTN AND BACK CLOSER TO FNT OVER LOWER MI. WL KP CHC/SCT
TSTMS GOING ENTIRE CWA THIS MRNG...AND LNGRG OVER SRN AREAS THIS
AFTN. CONT DRY FCST TNGT AND THU BRNGG CHC BACK TO WRN AREAS THU
NITE AS CURRENT FCST HAS GOING.

CLE...
OH...NONE.
PA...NONE.
Hazardous weather outlook, Aug 27, 7:23 AM EDT, 1 hour 1 minute before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-271315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
723 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY DURING THE MORNING IN THE
NORTHERN AREAS NEAR TOLEDO...FINDLAY...CLEVELAND AND ERIE
PENNSYLVANIA. THERE IS A RISK OF THUNDERSTORMS THROUGHOUT THE DAY
ELSEWHERE. ISOLATED STORMS COULD BE SEVERE. LOCALLY HEAVY RAINS
COULD ALSO OCCUR IN SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS MAY OCCUR OVER WESTERN AREAS THURSDAY NIGHT AND ACROSS
THE REGION ON FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Aug 27, 3:27 AM EDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
327 AM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 AM    CUYAHOGA FALLS            OH   WIND DAMAGE
08/27/03   SUMMIT                         ONE LARGE TREE LIMB AND
                                          ONE TREE DOWN.

0227 AM    EDINBURGH                 OH   58 MPH TSTM WIND GUST
08/27/03   PORTAGE

0210 AM    KENT                      OH   WIND DAMAGE
08/27/03   PORTAGE                        SEVERAL TREES DOWN.

FMK
Special weather statement, Aug 27, 6:56 AM EDT, 1 hour 28 minutes before
OHZ003-006>010-017>020-027>032-036>038-047-271200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
656 AM EDT WED AUG 27 2003

SEVERE THUNDERSTORM WATCH #898 HAS BEEN REMOVED FROM THE FOLLOWING
AREAS...LUCAS...OTTAWA...WOOD...LORAIN...SANDUSKY...ERIE...HURON...
MEDINA...SENECA...HANCOCK...ASHLAND...CRAWFORD...RICHLAND...WAYNE..
.WYANDOT...STARK.

SEVERE THUNDERSTORM WATCH #898 REMAINS IN EFFECT FOR...MARION
MORROW...HOLMES AND KNOX COUNTIES...

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:10 PM EDTSevere Thunderstorm WarningCLEStark65 min
Aug 26, 11:11 PM EDTSpecial Marine WarningCLE2 hr
Aug 26, 11:39 PM EDTSevere Thunderstorm WarningCLELorain51 min
Aug 27, 12:07 AM EDTSpecial Marine WarningCLE113 min
Aug 27, 12:23 AM EDTSevere Thunderstorm WarningCLECuyahoga67 min
Aug 27, 1:03 AM EDTSevere Thunderstorm WarningCLEGeauga57 min
Aug 27, 1:29 AM EDTSevere Thunderstorm WarningCLEMedina, Summit61 min
Aug 27, 1:52 AM EDTSevere Thunderstorm WarningCLEPortage53 min
Aug 27, 2:25 AM EDTFlash Flood WarningCLESummit4 hr
Aug 27, 2:37 AM EDTSevere Thunderstorm WarningCLECrawford53 min
Aug 27, 2:53 AM EDTSevere Thunderstorm WarningCLEStark52 min
Aug 27, 2:57 AM EDTFlash Flood WarningCLEPortage4 hr
Aug 27, 4:29 AM EDTSevere Thunderstorm WarningCLEAshland, Wayne46 min
Aug 27, 5:01 AM EDTSevere Thunderstorm WarningCLEKnox44 min
Aug 27, 5:30 AM EDTSpecial Marine WarningCLE2 hr
Aug 27, 5:30 AM EDTSpecial Marine WarningCLE2 hr
Aug 27, 5:33 AM EDTSevere Thunderstorm WarningCLEHolmes42 min
Aug 27, 2:25 PM EDTSevere Thunderstorm WarningCLEMorrow50 min
Aug 27, 2:58 PM EDTSevere Thunderstorm WarningCLEKnox62 min
Aug 27, 4:00 PM EDTSevere Thunderstorm WarningCLEHolmes30 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.